Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 145, NWS Columbia, SC

July 28, 2005Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2005, 2:55 PM EDT for Lexington County, South Carolina. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2005, 2:55 PM EDT (18:55 UTC)
Expired
Jul 28, 2005, 3:45 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lexington County, SC

The radar

The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:08 PM EDTTSTM WND DMG8 Ese Batesburg, SCLEXINGTON COUNTY SHERIFF REPORTS TREES DOWN ALONG I-20 BETWEEN MILE MARKERS 40 AND 44.
Jul 28, 3:28 PM EDTTSTM WND GST 603 Sw West Columbia, SCTHUNDERSTORM WIND GUST AT 60 MPH REPORTED AT COLUMBIA METROPOLITAN AIRPORT.
Jul 28, 3:40 PM EDTTSTM WND DMG5 Se Lexington, SCTREES DOWN ON MINERAL SPRINGS RD. HWY 320.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3697 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 281855
SVRCAE
SCC063-281945-
/O.NEW.KCAE.SV.W.0145.050728T1855Z-050728T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 345 PM EDT

* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 18 MILES SOUTHWEST OF
  RED BANK...OR ABOUT 10 MILES SOUTH OF BATESBURG...AND MOVING
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUMMIT AND GILBERT BY 345 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3386 8153 3375 8144 3389 8101 3410 8119

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:41 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 28, 2:41 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT THU JUL 28 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
FRONTAL BOUNDARY EAST TO WEST ARCOSS THE AREA. AIRMASS MODERATE TO
STRONGLY UNSTABLE. SCATTERED TSRA DEVELOPING AND SHOULD CONTINUE
INCREASE IN COVERAGE DURING THE AFTERNOON WITH THETA E RIDGE RUNNING
NORTH TO SOUTH ACROSS THE AREA. A FEW OF THE STORMS COULD BECOME
SEVERE THRU EVENING. WILL SET POP FOR TNGT CHC/LIKELY CLOSER TO
RELEASE TIME. WILL INCLUDE ISOLATED SEVERE IN ZONES FOR THIS EVENING.

MODELS IN GENERAL AGREEMENT...KEEPING UPPER LEVEL RIDGE OFF THE
COAST... UPPER LEVEL TROUGH TO THE WEST AND BURFACE BOUNDRY IN THE
AREA THRU THE PERIOD. SEVERAL WEAK SHORTWAVES WILL MOVE ACROSS THE
AREA IN UPPER SOUTH TO SOUTHWEST FLOW THRU SUN. PH2O OF 2 PLUS
INCHES...DAY TIME HEATING... LOW LEVEL BOUNDARY AND SHORTWAVES SHOULD BE
ENOUGH FOR LIKELY POPS IN THE AFTERNOON/EVENING...CHANCE AT NIGHT.
WILL KEEP TEMPS WITHIN A FEW DEGREES OF 90. ISOLATED STORMS WILL
PRODUCE RAINFALL AMOUNTS NEAR 3 INCHES IN A SHORT TIME.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
NEARLY STATIONARY FRONTAL SYSTEM OVER THE EASTERN CAROLINAS SUN
CONTINUES MONDAY DISSIPATING ALONG THE COAST TUE. SURFACE TROUGH
DEVELOPS ALONG THE COAST WED WITH ASSOCIATED SFC LOW EAST OF FL.
WEAKENING COLD FRONT TO NORTHWEST WED DROPS SOUTHWARD AND DISSPATES
THU. WILL GO WITH HIGH CHANCE POPS AND MAX TEMPS BELOW NORMAL MON
GRADUALLY WARMING TO NEAR NORMAL WED/THU AS AIRMASS DRIES AND POPS
DECREASE.

&&

.AVIATION...
MOISTURE SPREADING NORTH INTO THE MIDLANDS FROM EASTERN GEORGIA.
WEAK STATIONARY FRONT ACROSS MIDLANDS WILL BE FOCUS FOR
CONVECTION. EXPECT WIDESPREAD CUMULUS DEVELOPMEMT WITH A SCATTERED
TO NUMEROUS THUNDERSTORMS FROM CSRA NORTH TO CAE BY LATE THIS
AFTERNOON INTO EARLY EVENING WITH STRONG INSTABILITY ACROSS THE
REGION. A FEW AREAS IFR DUE TO VISIBILITY IN SHOWERS. EARLY
MORNING FOG ESPECIALLY AT AGS/OGB AREAS...IFR OTHERWISE MVFR DUE
TO HAZE AROUND 12Z.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...AIR STAGNATION ADVISORY FOR LANCASTER COUNTY THRU 7 PM TODAY.
     HEAT ADVISORY FOR THE CENTRAL AND SOUTHERN MIDLANDS THRU 7PM
     TODAY.
GA...HEAT ADVISORY TIL PM ENTIRE AREA TODAY.

25/25/
Hazardous weather outlook, Jul 28, 4:15 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT THU JUL 28 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
415 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING
FOR HEAT INDEX VALUES OF 105 TO 110 FOR THE SC MIDLANDS AND THE CSRA
OF GEORGIA. AN AIR STAGNATION ADVISORY IS IN EFFECT FOR LANCASTER
COUNTY SC TODAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING AS A COLD FRONT SLOWLY APPROACHES FROM
THE WEST. ISOLATED SEVERE STORMS ARE POSSIBLE WITH WIND GUSTS TO 60
MPH THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 1:45 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EDT THU JUL 28 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
282045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
145 PM EDT THU JUL 28 2005

...THUNDERSTORMS DEVELOPING RAPIDLY ACROSS THE CENTRAL SAVANNAH
RIVER AREA AND SOUTHERN MIDLANDS...

AT 140 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SCATTERED SHOWERS AND THUNDERSTORMS FROM NEWBERRY COUNTY SOUTH
ACROSS AIKEN COUNTY...TO THE AUGUSTA AREA. THESE STORMS WILL CONTINUE TO
INTENSIFY AND MOVE NORTH TOWARD THE COLUMBIA METRO AREA DURING THE
LATE AFTERNOON AND EARLY EVENING. THUNDERSTORMS WILL BECOME NUMEROUS
ACROSS THE MIDLANDS.

THERE IS THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. DAMAGING
AROUND 60 MPH WILL BE THE MAIN THREAT. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE WITH THESE STORMS...1 TO 2 INCHES.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR THE LATEST INFORMATION.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:07 AM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Edgefield and 6 more13 hr
Jul 28, 3:24 PM EDTSevere Thunderstorm WarningCAERichland65 min
Jul 28, 3:41 PM EDTSevere Thunderstorm WarningCAELexington34 min
Jul 28, 3:47 PM EDTFlash Flood WarningCAELexington, Richland88 min
Jul 28, 5:21 PM EDTSevere Thunderstorm WarningCAELancaster39 min
Jul 28, 5:45 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda60 min
Jul 28, 6:00 PM EDTSevere Thunderstorm WarningCAELancaster32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.